Header graphic for print
Dangerous Drugs & Medical Devices News & Commentary on Prescription Drug & Medical Device Lawsuits

“Teratogenesis in repeated pregnancies in antiepileptic drug-treated women”

Posted in Depacon / Depakene / Depakote

Today there are many studies available exploring the side effects of antiepileptic drugs (AEDs) taken during pregnancy.  One concern in such cases involves the risk of teratogenesis, which is the malformation of the fetus and/or embryo.  Most studies primarily focus on the initial pregnancy; there is less information available in regards to subsequent pregnancies in women who continued taking AEDs associated with fetal malformation.  One study exploring such cases performed by the Departments of Medicine and Neurology, at the University of Melbourne is titled “Teratogenesis in repeated pregnancies in antiepileptic drug-treated women.”  This study analyzed data, collected by The Australian Register of Antiepileptic Drugs in Pregnancy, including 1,243 women with 2,637 total pregnancies, between 1999 and 2010.  Among the 2,637 pregnancies, 1,114 had been completed before initial enrolment in the register.

The analysis revealed that “Women taking any AED who had given birth to a malformed baby in their first enrolled pregnancy and who continue taking the same drug were at increased risk of having a malformed offspring in their next pregnancy (35.7% vs. 3.1%; odds ratio [OR] 17.6; 95% confidence interval [95% CI] 4.5-68.7).”

An odds ratio (OR) of 17.6 means that children born to mothers who used AEDs were found to be 17.6 times as likely to be born with birth defects, compared to children whose mothers did not use the drug.

Analysis of one such AED, valproate (VPA), the active ingredient in Depacon Depakene, and Depakote, and others, revealed that women taking VPA were “more likely to have malformed fetuses in their next pregnancies than those who had taken VPA without fetal abnormalities (57.2% vs. 7.0%, OR 17.8; 95% CI 2.7, 119.1).”  Other AEDs studied, showed similar trends to the effects of VPA, however VPA was the only drug that showed a statistically significant difference.  Similar trends, although not statistically significant, were found “when considering the pairings of the most recent pre-enrollment pregnancy and the following one. If a woman had two or more pregnancies that resulted in AED-associated fetal malformation, the types of malformation were often different.”

The study concluded that “Women whose last pregnancy resulted in a fetal malformation have a substantially increased risk of having further malformed fetuses if they become pregnant again while taking the same AED, particularly VPA.”  This implies that additional maternal factors, such as genetics, could possibly predispose fetuses to VPA-associated malformations.

This information, along with knowledge of prior pregnancy outcomes, should be strongly considered when treating women suffering from epilepsy with AEDs, if they plan on having future pregnancies.

Because many women who used Depacon (and other AEDs containing sodium valproate) during pregnancy were not adequately informed about the risk for birth defects Depacon carries, a number of Depacon lawsuits have been filed against the manufacturer, Abbott Laboratories.

If you or a loved one used Depacon and your child was born with a birth defect, you may be entitled to significant financial compensation for the undue injury your family has sustained.  Contact our team of Depacon lawyers for a free, no-obligation case consultation at your convenience.  We are here to help!

(855) 452-5529

justinian@dangerousdrugs.us

Our Depacon Lawsuit Information page is a great place to start if you have any questions about Depacon.